Thunderstorm Wind, Jasper
- When
- May 2, 2:50 AM CST
- Where
- Jasper County, 0.55 mi E of Joplin
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.080, -94.510
A few clusters of strong to severe thunderstorms impacted southern Missouri with large hail, damaging winds, and a couple of tornadoes. The two tornadoes were confirmed by a National Weather Service storm survey over Douglas County, including northern sections of the city of Ava.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A few clusters of strong to severe thunderstorms impacted southern Missouri with large hail, damaging winds, and a couple of tornadoes. The two tornadoes were confirmed by a National Weather Service storm survey over Douglas County, including northern sections of the city of Ava.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 2, 2:05 AM CST, 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 305 AM CDT FRI MAY 2 2008 ...SEVERE THUNDERSTORMS TODAY... .DISCUSSION... SEVERE THUNDERSTORMS PRODUCING PRIMARILY LARGE HAIL AND DAMAGING WINDS WILL MOVE MOVE FROM WEST TO EAST ACROSS THE COUNTY WARNING AREA TODAY. ISOLATED TORNADOES WILL BE POSSIBLE WHERE SUPERCELL STRUCTURES ARE OBSERVED. AN EXTENSIVE SQUALL LINE WITH STRONG TO SEVERE THUNDERSTORMS HAS DEVELOPED ALONG A COLD FRONT EXTENDING FROM NEAR KANSAS CITY TO TULSA TO ARDMORE OKLAHOMA. THIS LINE HAS HAD A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL. SO FAR THE STRONGEST WINDS HAVE OCCURRED IN NORTHWEST MISSOURI WITH DAMAGING WINDS OVER 80 MPH ASSOCIATED WITH A BOWING SEGMENT. THERE HAVE BEEN SEVERAL REPORTS OF GOLF BALL SIZE HAIL WITHIN THIS LINE OF THUNDERSTORMS. AHEAD OF THE APPROACHING COLD FRONT...AN UNSTABLE AND WEAKLY CAPPED AIRMASS REMAINS IN PLACE WITH SURFACE BASED CAPE RANGING FROM 1000 TO 2000 J/KG...700-500 MB LAPSE RATES NEAR 7 DEGREES C/KM...0-3 KM STORM RELATIVE HELICITY NEAR 400 M2/S2 AND SURFACE TO 6 KM WIND SHEAR NEAR 50 KTS. DAMAGING WINDS...WHERE BOWING SEGMENTS DEVELOP AND COLD POOLING OCCURS AHEAD OF THE LINE...AND LARGE HAIL WILL BE THE MAIN THREATS ACROSS SOUTHEAST KANSAS AND THE OZARKS. HOWEVER...RAPID DEVELOPMENT OF SHORT LIVED WEAK TORNADOES WILL BE POSSIBLE...ALONG THE LEADING EDGE OF THE SQUALL LINE...WITH EMBEDDED SUPERCELLS WITHIN THE LINE...AND WITH ANY DISCRETE SUPERCELL THAT MIGHT FORM AHEAD OF THE SQUALL LINE WITH SUCH HIGH STORM RELATIVE HELICITIES. NAM AND GFS GUIDANCE PLACES FRONT NEAR THE HIGHWAY 65 CORRIDOR AROUND 18Z. STRONG TO SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE ALONG AND AHEAD OF THE FRONT THROUGH THE AFTERNOON HOURS. DRY WEATHER AND GRADUALLY CLEARING WILL OCCUR FROM WEST TO EAST BEHIND THE FRONT AS MUCH DRIER AIR MOVES IN WITH STRONG ISENTROPIC DOWNGLIDE IN THE THE 305-315K LAYER. THE COLD FRONT WILL BE EAST OF THE COUNTY WARNING AREA AND SHOWERS AND THUNDERSTORMS WILL HAVE ENDED BY 00Z. UPPER LEVEL STORM SYSTEM TRACKS NORTHEAST OF THE REGION SATURDAY. WITH NORTHWEST FLOW ALOFT AND SURFACE HIGH PRESSURE BUILDING INTO THE OZARKS...CONDITIONS WILL BE UNSEASONABLY COOL. SURFACE HIGH PRESSURE SHIFTS EAST OF THE OZARKS ON SUNDAY WITH SOUTHERLY FLOW RETURNING AND TEMPERATURES REBOUNDING. ANOTHER UPPER LEVEL STORM SYSTEM WILL DEVELOP EARLY NEXT WEEK IN THE DESERT SOUTHWEST. THIS SYSTEM WILL KICK INTO THE SOUTHERN PLAINS IN THE MIDDLE OF THE WEEK BRINGING ADDITIONAL CHANCES FOR SHOWERS AND THUNDERSTORMS. ANGLE && .AVIATION... FOR THE 06Z TAF PACKAGE...LINE OF STRONG TO SEVERE THUNDERSTORMS HAS DEVELOPED AHEAD OF A COLD FRONT IN EAST KANSAS AND CENTRAL OKLAHOMA. AT 0530Z...THUNDERSTORMS EXTEND FROM NEAR KTOP TO KUKL TO KPNC TO KCHK AND IS TRACKING EAST AROUND 30 KNOTS. THUNDERSTORMS WILL EFFECT AERODROMES AFTER 07Z WITH REDUCTION OF VISIBILITIES AND CEILINGS TO IFR POSSIBLE. SHOWERS AND THUNDERSTORMS WILL END BY 12Z AS THE FRONT MOVES EAST THROUGH THE TERMINALS AND CEILINGS GRADUALLY RAISE TO VFR. ANGLE && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 346 AM CDT FRI MAY 2 2008 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-030900- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 346 AM CDT FRI MAY 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED: A LINE OF THUNDERSTORMS CAPABLE OF PRODUCING WINDS IN EXCESS OF 70MPH...HAIL TO THE SIZE OF QUARTERS AND ISOLATED TORNADOES. AREAS AFFECTED AND TIMING: A BROKEN LINE OF STRONG TO SEVERE THUNDERSTORMS EXTENDING FROM APPLETON CITY TO JOPLIN...AND BACK INTO NORTHEASTERN OKLAHOMA WILL PUSH EAST THROUGH THE MORNING. THIS SHOULD AFFECT AREAS WEST OF HIGHWAY 65 THROUGH 5 AM...AND WILL LIKELY AFFECT AREAS ALONG AND WEST OF A VICHY TO AVA LINE BY 7 AM. DISCUSSION: THIS SQUALL LINE WILL BE CAPABLE OF DAMAGING WIND GUSTS IN EXCESS OF 70 MPH...WITH WIDESPREAD WINDS IN EXCESS OF 50 MPH. HAIL TO THE SIZE OF QUARTERS AND ISOLATED TORNADOES EMBEDDED WITHIN THE LINE WILL BE POSSIBLE. MODERATE INSTABILITY AND STRONG WIND SHEAR WILL MAINTAIN THE THREAT FOR SEVERE WEATHER ALONG THIS LINE OF THUNDERSTORMS FOR THE NEXT SEVERAL HOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. STRONG TO SEVERE THUNDERSTORMS WILL BE ONGOING EARLY FRIDAY MORNING IN THE VICINITY OF THE HIGHWAY 65 CORRIDOR. STRONG WIND FIELDS ALOFT AND AN UNSTABLE ATMOSPHERE WILL CONTINUE TO SUPPORT A LINE OF SEVERE THUNDERSTORMS ALONG AND AHEAD OF THE COLD FRONT. DAMAGING WIND GUSTS IN EXCESS OF 70 MPH AND LARGE HAIL WILL CONTINUE TO BE THE PRIMARY SEVERE WEATHER RISKS...BUT A THREAT FOR ISOLATED TORNADOES WILL REMAIN WITH THIS ACTIVITY. AS THE DAY PROGRESSES...THE COLD FRONT WILL MOVE WEST TO EAST ACROSS THE OUTLOOK AREA. GIVEN THE EXPECTED WIND SHEAR AND INSTABILITY PROFILES ACROSS THE EASTERN OZARKS...IT IS POSSIBLE FOR THIS LINE OF STORMS TO BREAK UP INTO SEGMENTS OR EVEN SUPERCELL THUNDERSTORMS. IF THIS OCCURS...THE RISK FOR TORNADOES WILL INCREASE. PERSONS EAST OF THE HIGHWAY 65 CORRIDOR ARE URGED TO MONITOR THE LATEST FORECASTS REGARDING THE SEVERE WEATHER POTENTIAL FRIDAY. THUNDERSTORMS WILL EXIT THE OUTLOOK AREA LATE FRIDAY AFTERNOON. ANOTHER STORM SYSTEM MAY MOVE INTO THE REGION TUESDAY AND WEDNESDAY BRINGING ANOTHER CHANCE FOR THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEED OVERNIGHT ACROSS AND EAST OF HIGHWAY 65 IN SOUTHWEST MISSOURI. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) ANGLE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1021 PM CDT THU MAY 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1001 PM HAIL 7 NW UNIONTOWN 37.92N 95.07W
05/01/2008 E1.00 INCH BOURBON KS LAW ENFORCEMENT
1005 PM TORNADO 5 NW UNIONTOWN 37.90N 95.04W
05/01/2008 BOURBON KS LAW ENFORCEMENT
UNCONFIRMED TORNADO REPORTED TO SHERIFFS OFFICE.
&&
LINDENBERGSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 203 AM CDT FRI MAY 2 2008 KSZ073-097-020800- BOURBON KS-CRAWFORD KS- 203 AM CDT FRI MAY 2 2008 ...SIGNIFICANT WEATHER ALERT FOR BOURBON AND CRAWFORD COUNTIES UNTIL 300 AM CDT... AT 159 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF MORAN TO 11 MILES SOUTH OF MORAN TO 8 MILES SOUTHWEST OF ST. PAUL... OR ALONG A LINE EXTENDING FROM 20 MILES SOUTHWEST OF MOUND CITY TO 18 MILES NORTH OF ST. PAUL TO 8 MILES SOUTHWEST OF ST. PAUL...MOVING EAST AT 29 MPH. PEOPLE IN BOURBON AND CRAWFORD COUNTIES...INCLUDING THE CITIES OF BRONSON...WALNUT...MCCUNE...UNIONTOWN...HEPLER...REDFIELD...GIRARD... FULTON...CHEROKEE AND FORT SCOTT...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS. LINDENBERG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
310 AM CDT FRI MAY 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 AM TSTM WND GST 1 W WEST MINERAL 37.28N 94.94W
05/02/2008 E60 MPH CHEROKEE KS EMERGENCY MNGR
60 MPH WINDS REPORTED WITH PEA SIZE HAIL.
&&
EWISEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
331 AM CDT FRI MAY 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 AM TSTM WND DMG COLUMBUS 37.17N 94.84W
05/02/2008 CHEROKEE KS EMERGENCY MNGR
BRIEF POWER OUTAGES OCCURRED AND SEVERAL TREE LIMBS TO 4
INCHES IN DIAMETER ARE DOWN.
&&
BARJENBRUCHThe Springfield radar (KSGF), 100 km away, was scanning. The volume nearest the first event began at 08:51 UTC.
44 thunderstorm wind, 2 tornado, 1 hail. Local standard time, as filed.
Thunderstorm wind gusts downed several tree limbs.
Severe thunderstorm wind gusts downed several trees while causing minor damage to an outbuilding at the intersection of Highway J and Highway N.
Wind gust was measured at the Monett Airport.
Severe thunderstorm wind gusts destroyed a shed and knocked a window out of a school.
Thunderstorm wind gusts downed a large tree across County Road 1090.
Thunderstorm wind gusts downed a large tree across Highway 39.
A few trees were downed along a section of Highway 76.
Power poles and lines were damaged causing power outages.
Severe thunderstorm wind gusts damaged several mobile homes and knocked down large trees.
Thunderstorm wind gusts downed a few trees over a section of Highway 76.
A few trees were downed from thunderstorm wind gusts.
Several trees were blown down from thunderstorm wind gusts.
Severe thunderstorm wind gusts destroyed two barns and tore a roof off of a mobile home in the Chestnut Ridge area.
Thunderstorm wind gusts knocked over several power poles causing power outages across southern Ozark.
An outbuilding was destroyed by severe thunderstorm wind gusts.
Thunderstorm wind gusts caused minor damage to one home.
Thunderstorm wind gusts downed a billboard near the intersection of Highway 65 and Highway F.
A National Weather Service storm survey revealed that an EF-0 tornado touched down along Highway AJ approximately one half of a mile east of Highway 76. The tornado lifted near the intersection of Highway 76 and County Road 508. Damage from the tornado was limited to numerous trees.
Thunderstorm wind gusts downed a large tree across Highway 76.
Thunderstorm wind gusts destroyed an outbuilding.
A National Weather Service storm survey revealed that straight line winds damaged areas of southwest and central sections of Ava. These straight line winds caused damage to several businesses located on the square. Power poles and trees were also heavily damaged. This same storm eventually produced a tornado on the northern section of Ava.
A National Weather Service storm survey revealed that an EF-0 tornado touched down in the northeast section of Ava. Wind speeds were estimated at 80 mph. Damage was limited to trees and minor house damage.
A few outbuildings were damaged from thunderstorm wind gusts.
Thunderstorm wind gusts tore a roof off of a business at the intersection of Highway 60 and Highway Y.
Thunderstorm wind gusts downed a few trees and damaged a barn.
A few tree limbs were blown down from thunderstorm wind gusts.
Thunderstorm wind gusts downed a few trees near the Shannondale area.
A few large trees were downed across a section of Highway E.
Thunderstorm wind gusts downed large trees across a section of Highway 19.
Thunderstorm wind gusts downed a tree onto a powerline.
Thunderstorm wind gusts downed a tree across Highway Z.
A large tree was downed across Highway 142.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2008Every state in 2008This day in weather historyThe tornado archive for Missouri, 2008Warnings in Missouri, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96573, 96574, 96496, 96501, 96576, 96503, 96512, 96577, 96513, 96515, 96517, 96520, 96530, 96531, 96578, 96579, 96580, 96534, 96536, 96539, 96541, 96543, 96581, 96545, 96582, 98582, 96583, 96546, 96547, 96584, 96551, 98579, 96553, 96585, 96587, 96557, 96559, 96494, 96588, 96589, and more.